Increased Mast Cell Density in Capecitabine-Induced Hand-Foot Syndrome: A NewPathologic Finding
March 2010 | Volume 9 | Issue 3 | Case Reports | 268 | Copyright © March 2010
Sarah Latif BA, Garth Fraga MD, Joseph Gadzia MD
Hand-foot syndrome is a common adverse effect of therapy with capecitabine (Xeloda®) for the treatment of various carcinomas.
Symptoms suggesting hand-foot syndrome include pain, pruritus, erythema, tingling and desquamation limited to the palms and
soles of feet. Documented pathological findings are few, but include apoptosis of keratinocytes, bizarre mitotic figures, loss of
polarity of keratinocytes and vacuolar degeneration of the basal layer of the epidermis. A 63-year-old white female presented with
painful, pruritic palmar and plantar erythema and desquamation. A punch biopsy taken from her palm exhibited vacuolization of basal
keratinocytes, but none of the other previously documented findings though there were increased mast cells (18–20 per high power
field). The patient was treated with clobetasol lotion and her symptoms drastically improved in two weeks. The pathologic findings
in this patient suggest new insights in the pathogenesis of hand-foot syndrome from capecitabine leads to a possible explanation for
the edematous or urticarial clinical changes seen in these patients.